I have been on Avanza for at least 15 years and on and off other anti-depressants such as prothiaden.

Patient : I would like to speak to a psychiatrist - not a psychologist as it involves problems associated with medical conditions - this is very very important to me. I am a 62 year old male with Psoriatic Arthritis, Diabetes and high blood pressure. I have been on Avanza for at least 15 years and on and off other anti-depressants such as prothiaden (very early on), then when SSRI's became available Prozac and Zoloft for 10 years prior. It was to manage depression/anxiety at first from an unknown cause (first symptom - irrational fear of flying all of a sudden that I still have) but my psychiatrist (Tom Mayze who was held in very high esteem by my doctors - he had an unusual background - he was an electrical engineer prior to becoming a psychiatrist) suspected an autoimmune disease of some sort - it sort of had that feel he said. Those type of diseases jumbled up brain chemicals. I had a really bad bout of sinusitis about 23 years ago that caused my depression to flare and I got in a bad way. When I saw Tom he said, without me saying anything, have you had a bad case of sinusitis recently - he is seeing a lot of patients that had this particularly nasty bug that caused depression either to emerge of flare. He also noticed my psoriasis had gotten worse and explained it often does after sinus problems and immediately suspected psoriatic arthritis. But blood tests all negative. Anyway that subsided but soon after guess what - blood tests for psoriatic arthritis came back positive. I went back and he said - yep - these type of diseases jumble brain chemicals and lead to depression - he put me on Avanza 30mg permanently. It helped a lot. My mother died and he upped it to 60mg over that period but forgot to take it back to 30mg and I stayed on that for 5 years. Anyway he has now basically retired and I saw another psychiatrist who was OK - but not anywhere as good. I then got Bells Palsy and felt a change to a Neuro-psychiatrist could be beneficial and he had a lot of experience in Bells, but an entirely different approach - he is more into CBT which Tom was not a fan of for my type of condition. I ended up in hospital with an accidental overdose and/or sensitivity of Backlofen for some pelvic floor spasims which is a whole another story but not really relevant. Anyway the psychiatrist in there cut back my Avanza to 30 mg - no problems - the reason for it being that high had passed and should have been reduced anyway IMHO - I just forgot to mention it. I was released and everything was fine psychiatrically anyway - had some issues with high BP. But they wanted me to have my psoriatic arthritis reviewed, which I did by seeing my regular Rheumatologist who now wants me on a Biologic which I wanted to consult my other doctors about first. But just prior to me seeing my Rheumatologist my neuro-psychiatrist decided I wasn't depressed any more and took me off Avanza completely. Well now I feel rotten - sleep poorly, appetite not as good, mild flu like symptoms and slightly crampy lower down - all of which I believe are standard Avanza withdrawal symptoms. I believe with my worsening Psoriatic Arthritis it was the wrong thing to do - my brain chemicals will still be out of balance - maybe worse than ever. I now don't know what to do - I think I should go back on Avanza,. I saw my GP today to chat to him about it and he agreed I nedd to go back o Avanza immediately and pit me on 30mg. But that puts me in a quandary - should I continue to see my current neuro-psychiatrist. My bell's is pretty much cured so my reason for seeing him is no longer relevant. Or should I switch to a psychiatrist, preferably one like Tom who understands the implications of autoimmune diseases (if I can find one)? I am leaning towards the latter. Thanks Bill
Symptoms:  Tiredness, inability to sleep, flu like symptoms - but mild. Doctor checked temperature - all OK. Diagnosed Avansa withdrawal.
Doctor :  

Hello,

 The symptoms that you are having are due to the withdrawal of Avanza. You need to start it righ t away as advised by your psychiatrist. Regarding switching a doctor, its not advisable cause your doctor kind of knows well about your history and repeated witching is not recommended.

There are some hypothesis about the flue sinusitis and depression but they are not proven. Avanza is a good medicine and that it had helped you prior so it should help you again as well.

Regards

Related Q&A

Q: To whoever i'm writing to, i'm a 16 year old girl who has been feelings very sad latley. i don't know what the main c...

Q: Hello Doctor, Please help me to understand myself. I am a male , smoke and drink. I am in the past I used some drug s...

Q: IS IT POSSIBLE FOR SOMEONE LIVING 90 PERCENT OF THIER LIFE IN UNIT THAT IS INTERNALY BUILT OF UNSEALED BRICK AND MORT...

Q: I lost my medication en route to a remote island in the Bahamas. I am gone for one week. I was on 10 mg of Paxil. I...

Q: I forgot to bring my prescription medication- an antidepressant on my trip to the Bahamas. The drug is an SSRI calle...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews